Alert archive / Kansas / Snow Advisories in 2006

Snow Advisory 2, NWS Dodge City, KS

March 22, 200614 counties in Kansas

NWS Dodge City, KS issued this snow advisory at Mar 22, 2006, 3:17 PM CST for 14 counties in Kansas. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2006, 3:17 PM CST (21:17 UTC)
Expired
Mar 22, 2006, 11:49 PM CST
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Seward County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 222117
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CST WED MAR 22 2006

...MORE SNOW EXPECTED THROUGH TONIGHT...

.AN UPPER LEVEL DISTURBANCE WILL MOVE FROM NEW MEXICO INTO
OKLAHOMA TONIGHT SPREADING AREAS OF SNOW INTO SOUTHWEST KANSAS.

KSZ046-064>066-077>081-086>090-230530-
/O.NEW.KDDC.SN.Y.0002.060322T2117Z-060323T1000Z/
RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-EDWARDS-KIOWA-PRATT-
SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
317 PM CST WED MAR 22 2006

...SNOW ADVISORY IN EFFECT UNTIL 4 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CST THURSDAY. 

SNOW IS EXPECTED TO ACCUMULATE WITH ONE TO UP TO 3 INCHES BEFORE
ENDING LATE TONIGHT. WET ROADS WILL BECOME SLIPPERY AS THE
TEMPERATURE FALLS INTO THE MID TO UPPER 20S LATER TONIGHT.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

06
1 follow-up statement
000 
WWUS43 KDDC 230549
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 PM CST WED MAR 22 2006

...SNOW IS DIMINISHING ACROSS SOUTHWEST KANSAS...

.THE UPPER LEVEL DISTURBANCE THAT BROUGHT THE LIGHT SNOW TO
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING WAS PUSHING EAST
ACROSS OKLAHOMA. SNOW WAS ENDING FROM WEST TO EAST ACROSS
SOUTHWEST KANSAS AS A RESULT. LITTLE IF ANY ADDITIONAL SNOW
ACCUMULATION IS EXPECTED AND AREA ROADS SHOULD BE IMPROVING.

KSZ046-064>066-077>081-086>090-230700-
/O.CAN.KDDC.SN.Y.0002.000000T0000Z-060323T1000Z/
RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-EDWARDS-KIOWA-PRATT-
SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
1149 PM CST WED MAR 22 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE SNOW
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this snow advisory went out at Mar 22, 2:52 AM CST, 12 hours 25 minutes earlier.

Area forecast discussion, Mar 22, 2:52 AM CST, 12 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 AM CST WED MAR 22 2006

.DISCUSSION...

DAYS 1-2...
DID NOT MAKE MANY CHANGES TO THE GOING FORECAST.  MODELS HAVE COME
INTO PRETTY GOOD AGREEMENT AS TO THE TRACK OF THE UPPER LOW NOW
MOVING THROUGH NORTHERN AZ.  AS SYSTEM MOVES ACROSS ROCKIES...IT
WILL WEAKEN AND SPEED UP ITS EASTWARD PROGRESSION. LOW CLOUDS
ALREADY IN PLACE OVER CWA AND MID AND HIGH LEVEL MOISTURE WILL BE
MOVING IN AS SYSTEM GETS CLOSER SO DO NOT EXPECT TEMPERATURES TO
WARM A WHOLE LOT TODAY AND WENT WITH HIGHS IN THE UPPER 20S TO LOWER
30S WITH MID 30S FAR SOUTHEAST.  LIGHT SNOW FALLING OVER EASTERN CO
EARLY THIS MORNING AND THIS SNOW SHOULD MOVE INTO WESTERN CWA BY 12Z
AND SPREAD EAST THROUGH THE DAY.  LOOKS LIKE BEST LIFT WILL BE OVER
PANHANDLES...BUT THERE IS SOME GOOD UPPER LEVEL DIVERGENCE OVER
SOUTHERN ZONES 18Z-00Z AND A LITTLE ISENTROPIC UPGLIDE.  THINK THIS
AREA WILL HAVE BEST CHANCE OF RECEIVING ACCUMULATING
SNOWS...ALTHOUGH STILL ONLY AN INCH OR TWO.  SINCE WINDS WILL BE
LIGHT AS WELL AS SNOWFALL TOTALS...WILL NOT ISSUE AN HIGHLIGHTS.
FURTHER NORTH...WENT WITH JUST HIGH CHANCE POPS WITH AN INCH OR LESS
EXPECTED.  UPPER LEVEL TROUGH THEN MOVES OUT OF CWA BY 06Z AND WE
SHOULD SEE A RAPID END TO SNOWFALL BY ABOUT 09Z OVER THE SE.
TEMPERATURES WILL AGAIN STAY ONLY FALL BY 5-8 DEGREES OVERNIGHT WITH
LOW CLOUDS REMAINING OVER AREA THROUGH THE NIGHT.

NORTHERLY WINDS ON THU SHOULD BRING IN DRIER AND AND MOST AREAS
SHOULD SEE AT LEAST A FEW HOURS OF SUN.  THE NORTHERLY WINDS WILL BE
COMING OFF A BETTER SNOWPACK TO THE NORTH...SO EVEN AREAS THAT LOSE
MOST OF THEIR SNOW SHOULD STILL STAY FAIRLY COOL SO KEPT HIGHS IN
THE LOWER 30S NORTH TO AROUND 40 SOUTHEAST.  SURFACE RIDGE AXIS WILL
BE RIGHT OVER CWA THU NIGHT ALLOWING WINDS TO GO BELOW 10 MPH AND
WITH CLEARING SKIES TEMPERATURES WILL FALL OFF INTO THE MID TEENS TO
LOWER 20S.

DAYS 3-7...
NO EARTH SHATTERING CHANGES WERE MADE THIS MORNING. THE MAIN
CHALLENGE WILL BE THE HANDLING OF THE NEXT SHORTWAVE TROF AS IT
HEADS INTO THE PLAINS SUNDAY INTO MONDAY. THE ECMWF CONTINUES TO BE
FARTHER NORTH THAN THE GFS BUT BOTH ARE SHOWING A QUICK, PROGRESSIVE
SYSTEM WITH LOTS OF WESTERLY FLOW OVER THE ROCKPILE...NOT GOOD FOR
PRECIP IN WESTERN KS. SOME SILENT POPS WERE IN THE FORECAST AND WILL
NOT REMOVE IN CASE MODEL SOLUTIONS CHANGE. SOME ADJUSTMENTS TO THE
TIMING OF THE POPS WERE MADE. TEMPS SHOULD GRADUALLY MODERATE THRU
THE PERIOD...LIKELY TOPPING OUT ON SUNDAY AHEAD OF A COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  30  25  34  18 /  60  50  10   0
GCK  29  23  34  18 /  60  40  10   0
EHA  30  23  37  22 /  70  60  10   0
LBL  30  23  38  20 /  70  60  10   0
HYS  29  23  34  15 /  50  40  10   0
P28  36  28  41  23 /  60  60  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN28/27
Hazardous weather outlook, Mar 22, 11:13 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 AM CST WED MAR 22 2006

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1113 AM CST WED MAR 22 2006 /1013 AM MST WED MAR 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW WILL AFFECT SOUTHWEST KANSAS THIS AFTERNOON
AND THIS EVENING. SNOW WILL BE AT ITS HEAVIEST FROM LATE THIS
AFTERNOON INTO EARLY THIS EVENING MAINLY ALONG AND SOUTH OF THE
ARKANSAS RIVER. ONE TO FOUR INCHES OF SNOW CAN BE EXPECTED FROM
THE ARKANSAS RIVER SOUTH TO THE OKLAHOMA STATE LINE. A TRACE UP TO
ONE INCH OF SNOW IS POSSIBLE NORTH OF THE ARKANSAS RIVER TO THE
WAKEENEY AND HAYS AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

UMSCHEID

Nearby

Snow Advisories in Kansas, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.